Colorado, 2013

Hail in Colorado, June 3, 2013

June 3, 2013 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, ranging in size from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, ranging in size from quarter to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 2:33 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 2:33 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
333 PM MDT MON JUN 3 2013

.SHORT TERM...WEAK SHORTWAVE TROUGH WILL MOVE ACROSS THE DENVER
AREA AROUND 00Z AND NORTHEAST COLORADO THIS EVENING. WITH DRY LOW
LEVELS...ONLY WEAK CONVECTION EXPECTED AND NOT MUCH PRECIPITATION
REACHING THE GROUND. NORTHEAST WINDS DEVELOPING IN LOGAN...
SEDGWICK AND PHILLIPS COUNTIES HOLDING IN A BIT MORE MOISTURE...
BUT THIS IS ALSO MIXING OUT MORE SLOWLY. STILL A LOW THREAT OF A
STRONG STORM ON THE BORDER FOR ANOTHER HOUR OR TWO...THEN THE
MOISTURE SHOULD BE GONE. WITH 700 MB FLOW AROUND 25 KNOTS GUST
POTENTIAL FROM MIXING WILL BE LIMITED...THOUGH ACCELERATION FROM
SHOWERS COULD PRODUCE GUSTS UP TO 50 MPH. EXPECT THAT TO BE QUITE
LIMITED HOWEVER. ALL IN ALL THE CURRENT FORECAST SEEMS TO COVER
THE CONVECTIVE THREAT THROUGH EARLY EVENING PRETTY WELL WITH
ISOLATED POPS.

CLEARING FROM THE WEST LATER THIS EVENING AND COOLING. WINDS WILL
KEEP TEMPERATURES FROM DROPPING MUCH BELOW 50 IN MOST PLAINS
LOCATIONS HOWEVER.

FOR TUESDAY LOW LEVEL MOISTURE WILL RETURN FROM THE EAST...BUT IN
COOL AIR TRAPPED UNDER AN INVERSION. DEEPER MOISTENING WILL OCCUR
WITH CONVECTION...MAINLY ON THE EDGE OF THE COOL AIR NEAR THE
FOOTHILLS. COULD BE SOME INCREASE IN CONVECTION OVER THE FOOTHILLS
LATE IN THE DAY AS THE MOISTURE GETS HEATED...BUT FOR THE PLAINS
THE THREAT APPEARS PRETTY LOW DURING THE AFTERNOON DUE TO THE
TEMPERATURES.

.LONG TERM...FOR TUESDAY EVENING...WINDS BECOME MORE EASTERLY WITH
INCREASING UPSLOPE ALONG FOOTHILLS AND ACROSS URBAN CORRIDOR.
MODELS INDICATE THETA-E RIDGE AXIS UP ALONG FOOTHILLS AS WELL AS
ACROSS PALMER DIVIDE IN AREA OF BEST CONVERGENCE. THERE IS ALSO
SOME MID LEVEL QG ASCENT. THIS WILL HELP INCREASE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS. NAM STILL SHOWING THE HIGHER CAPES WITH
VALUES AROUND 1000 J/KG IN THIS REGION WHILE THE GFS INDICATING
CAPES AROUND 100-200 J/KG. BOTH MODEL CROSS SECTIONS INDICATING
SOME SORT OF A CAP...SO THE IDEA OF WEAK STORMS STILL SEEMS
REASONABLE. WITH PRECIPITABLE WATER VALUES AROUND 0.7 TO 0.8 FROM
FOOTHILLS ACROSS PLAINS...MEASURABLE RAINFALL A GOOD BET. AT THIS
TIME...NOT EXPECTING ANY FLASH FLOODING CONCERNS DUE TO THE WEAK
STORM POTENTIAL. OVERNIGHT TUESDAY INTO WEDNESDAY...MODELS SHOW
THETA-E RIDGE SHIFTING SOUTH AND EAST OF THE URBAN CORRIDOR OVER
THE FAR EASTERN PLAINS. CHANCES FOR SHOWERS TO SHIFT AWAY FROM
URBAN CORRIDOR WHERE THE AIRMASS WILL BE LESS STABLE. COOLER
AIRMASS WILL ALLOW TEMPERATURES TO DROP INTO THE 40S ACROSS THE
PLAINS WITH MIDDLE AND UPPER 30S OVER THE HIGH COUNTRY. ON
WEDNESDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA...WHICH WILL HELP INCREASE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS. THE DISTURBANCE WILL PUSH A FRONT ACROSS THE
PLAINS...WITH EVEN COOLER AIR WHICH WILL KEEP THE AIRMASS FAIRLY
STABLE. BEST CHANCE FOR THE THUNDERSTORMS WILL BE ACROSS THE
HIGHER TERRAIN ALONG THE SOUTHERN FOOTHILLS EXTENDING ACROSS THE
PALMER DIVIDE AND WILL KEEP THE HIGHER POPS IN THIS LOCATION.
TEMPERATURES WEDNESDAY TO LOOK TO BE IN THE 60S ACROSS THE PLAINS.
WITH 50S OVER THE MOUNTAINS. DISTURBANCE MOVES SOUTHEAST OF THE
AREA WEDNESDAY EVENING WITH DRIER AND STABLE AIR SPREADING IN FROM
THE NORTH. SHOULD SEE SHOWERS AND STORMS END FROM NORTH TO SOUTH
DURING THE EVENING...THOUGH A FEW SHOWERS COULD LINGER OVERNIGHT
WEDNESDAY ACROSS THE SOUTHERN SECTIONS OF THE CFWA.

SHORTWAVE RIDGE BUILDS OVER THE AREA THURSDAY WITH WARMER AND
SLIGHTLY DRIER CONDITIONS. BUT ENOUGH MOISTURE COMBINING WITH WEAK
INSTABILITY SHOULD PROVIDE FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. RIDGE FLATTENS A BIT FRIDAY AS AN UPPER
LEVEL TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MODEL CROSS
SECTIONS SHOW SOME INCREASE IN MID LEVEL MOISTURE ACROSS THE AREA
ALONG WITH MID LEVEL QG ASCENT. THIS SHOULD ALLOW FOR AN
INCREASING CHANCE FOR THUNDERSTORMS...WITH THE BEST CHANCE ACROSS
THE FAR EASTERN PLAINS IN THE AREA OF A THETA-E RIDGE. HIGH
TEMPERATURES ACROSS PLAINS LOOK TO BE NEAR 80 DEGREES BOTH DAYS.

FOR THE LATER DAYS SATURDAY THOUGH MONDAY: UPPER TROUGH MOVES
SOUTHEAST ACROSS THE AREA SATURDAY...PUSHES A COOL FRONT ACROSS
THE PLAINS. THIS WILL PROVIDE FOR INCREASING LOW LEVEL MOISTURE
AND UPSLOPE WITH A BETTER CHANCE OF SHOWERS AND POSSIBLE
THUNDERSTORMS. TROUGH EXITS THE AREA SUNDAY WITH NORTHWEST FLOW
ALOFT. AIRMASS BECOMES DRIER AND WARMER WITH NOT POPS. ON MONDAY
ANOTHER DISTURBANCE MOVES INTO THE NORTHERN GREAT BASIN WITH
INCREASING MID LEVEL QG ASCENT OVER MOUNTAINS. SOME MOISTURE
INCREASE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE MOUNTAINS.

.AVIATION...VFR CONDITIONS THROUGH TUESDAY. NORTHWEST WINDS
GUSTING TO AROUND 25 KNOTS FOR THE NEXT FEW HOURS...THEN WINDS
WILL BECOME MORE NORTHERLY AT KDEN/KAPA FOR A FEW HOURS THIS
EVENING...THEN DIMINISH. THERE IS A SLIGHT CHANCE OF STRONGER
GUSTS WITH A PASSING LIGHT SHOWER...BUT IT WOULD PROBABLY STILL BE
FROM THE NORTHWEST.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....D-L
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 3, 9:55 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT MON JUN 3 2013

COZ030>051-041700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WARM...DRY...AND BREEZY CONDITIONS CAN BE EXPECTED TODAY
OVER THE MOUNTAINS AND FOOTHILLS...INCREASING THE FIRE DANGER OVER
PARK COUNTY AND THE FRONT RANGE FOOTHILLS WHERE FUELS ARE DRIER.
WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED IN THESE AREAS THIS
AFTERNOON. THERE IS JUST ENOUGH MOISTURE TO BRING A SLIGHT CHANCE
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. SOME OF THE STORMS
WILL PRODUCE GUSTY OUTFLOW WINDS UP TO 50 MPH BUT LITTLE RAIN IS
EXPECTED. ON THE FAR NORTHEAST PLAINS...THERE IS BETTER LOW LEVEL
MOISTURE AND INSTABILITY...SO AN ISOLATED SEVERE STORM WITH HIGH
WINDS AND HAIL IS POSSIBLE OVER SEDGWICK AND PHILLIPS COUNTIES
AFTER 3 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER TEMPERATURES AND A BETTER CHANCE FOR SHOWERS AND WEAK
THUNDERSTORMS CAN BE EXPECTED TUESDAY AND WEDNESDAY. SLIGHTLY
WARMER AND DRIER CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY
WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER
DISTURBANCE WILL MOVE ACROSS THE REGION FRIDAY AND PROVIDE ENOUGH
MOISTURE AND INSTABILITY FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS...WITH A FEW STRONGER THUNDERSTORMS POSSIBLE OVER
THE FAR EASTERN PLAINS. A COLD FRONT WILL MOVE ACROSS THE AREA
SATURDAY WHICH WILL HELP INCREASE THE COVERAGE OF SHOWERS. THE
DISTURBANCE WILL MOVE EAST OF THE AREA SUNDAY WITH DRY AND WARMER
CONDITIONS PREVAILING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/D_L

In the hours before

Special weather statement, Jun 3, 6:10 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
710 PM MDT MON JUN 3 2013

COZ048-050-040145-
SEDGWICK COUNTY-LOGAN COUNTY-
710 PM MDT MON JUN 3 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WESTERN SEDGWICK AND NORTHEASTERN LOGAN COUNTIES UNTIL
745 PM MDT.

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF CROOK...OR 24 MILES WEST OF
JULESBURG...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
TWIN BUTTES.

LAT...LON 4075 10276 4099 10277 4100 10255 4077 10253
TIME...MOT...LOC 0109Z 271DEG 9KT 4085 10270

RPK

The radar

The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sedgwick

When
June 3, 6:35 PM MST
Where
Sedgwick County, 4.9 mi SSE of Dorsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -102.570

Hail, Sedgwick

When
June 3, 6:37 PM MST
Where
Sedgwick County, 9.53 mi SSE of Dorsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -102.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449911, 449912.